Ocular toxicity is a common, but poorly understood, sequela from CMF chemotherapy. We investigated this toxicity in patients receiving CMF therapy. Detailed interviews in 210 patients revealed that new, unpleasant ocular symptoms developed in 42% of patients receiving CMF, in 39% of subjects receiving other regimens containing 5-fluorouracil (5-FU), and only in 18% of subjects receiving a variety of chemotherapy regimens not containing 5-FU. CMF-associated ocular symptoms usually consisted of mild to marked tearing, ocular pruritus, and/or burning. These toxicities usually began 11-17 days after starting a cycle of CMF and lasted for 10-15 days. 5-FU was detected in the tears of 12 tested patients within several minutes after intravenous 5-FU (peak concentrations as high as 60 micrograms/ml). 5-FU tear concentrations did not correlate with the presence or absence of ocular toxicity. There is no established antidote for this toxicity although some patients have reported subjective benefit from cryotherapy, applied around the period of 5-FU injections, or cromolyn sodium eye drops.